MAUDE Adverse Event Report: COOK INC ATB ADVANCE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ATB ADVANCE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G44145
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: cook: hpwa-35-180, cid-20-30-ng, mpis-402-10.0-sc-nt-u-sst, tsfb-35-180.Other manufacturers: 12x20 ensnare, pinnacle sheath 8fr x 10cm, unknown 9fr x 10cm sheath, unknown 4 fr x 65 cm "kmp").Occupation: lead tech.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a fistulagram involving a (b)(6) female patient, weighing approximately (b)(6) a atb advance balloon catheter ruptured and separated inside the patient.Reportedly, the balloon was delivered over a cook wire guide and was inflated once in the left innominate vein using a cook inflation device and omnipaque 300 contrast.The patient's anatomy was reported to be angulated, with a 90-degree angle reported.The balloon was inflated to 5 atmospheres, very slowly, and the customer noticed the center of the balloon was smaller than the ends.The customer was reportedly working in the innominate vein and the superior vena cava at the time of inflation, and the balloon was inflated next to a pre-existing, unknown manufacturer's stent.The customer felt a pop, at which time the device is thought to have ruptured circumferentially, at 5 atmospheres.The balloon was pulled back, over the cook wire guide and with another manufacturer's sheath, and the balloon was observed to be sheared off.Using ultrasound, the tip of the device was confirmed to be in the patient's left arm.The user attempted to remove the device with another manufacturer's snare; however, the separated portion of the device had moved to the shoulder and the user could no longer visualize the device.The patient was sent for a ct scan at another facility; although, the separated portion of the balloon was not visualized on imaging.The facility in which the ct was performed reportedly "guesses" that the balloon tip migrated to the patient's lung, but this has not been confirmed.The customer believes that approximately 2-3 centimeters of the device remains in the patient.There are no current plans to retrieve the separated portion of the device, as it cannot be found on imaging.There have been no reported adverse effects to the patient as a result of this event.
 
Additional Manufacturer Narrative
Description of event: as reported, during a fistulagram involving a 49 year-old female patient, weighing approximately 200 pounds, a atb advance balloon catheter ruptured and separated inside the patient.Reportedly, the balloon was delivered over a cook wire guide and was inflated once in the left innominate vein using a cook inflation device and omnipaque 300 contrast.The patient's anatomy was reported to be angulated, with a 90-degree angle reported.The balloon was inflated to 5 atmospheres, very slowly, and the customer noticed the center of the balloon was smaller than the ends.The customer was reportedly working in the innominate vein and the superior vena cava at the time of inflation, and the balloon was inflated next to a pre-existing, unknown manufacturer's stent.The customer felt a pop, at which time the device is thought to have ruptured circumferentially, at 5 atmospheres.The balloon was pulled back, over the cook wire guide and with another manufacturer's sheath, and the balloon was observed to be sheared off.Using ultrasound, the tip of the device was confirmed to be in the patient's left arm.The user attempted to remove the device with another manufacturer's snare; however, the separated portion of the device had moved to the shoulder and the user could no longer visualize the device.The patient was sent for a ct scan at another facility; although, the separated portion of the balloon was not visualized on imaging.The facility in which the ct was performed reportedly "guesses" that the balloon tip migrated to the patient's lung, but this has not been confirmed.The customer believes that approximately 2-3 centimeters of the device remains in the patient.There are no current plans to retrieve the separated portion of the device, as it cannot be found on imaging.There have been no reported adverse effects to the patient as a result of this event.Investigation/evaluation: reviews of the complaint history, device history record, documentation, drawing, manufacturer¿s instructions, quality control procedures, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that one used atb5 balloon catheter was returned for investigation.The balloon was ruptured circumferentially and the distal section was missing.Catheter tubing inside the balloon was elongated at the point of separation.No damage to the catheter shaft was noted; however, biomatter was present.No marker bands were present in the proximal balloon segment.A document-based investigation evaluation was performed.The device history lends no reason to believe or evidence to suggest that the device was manufactured outside of specification.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Reviews of the manufacturer¿s instructions, drawings, and quality control procedures were conducted, and no gaps were discovered.There is also an ifu provided with this device, which states to use a 1:1 mixture of contrast medium and normal saline for the inflation medium.The ifu includes a warning to not exceed the rated burst pressure as this may cause the balloon to rupture.The strain relief of the device itself and the product labeling also indicates that the rated burst pressure is 15, and the wire guide size to be used is an 0.03 5inch.The procedure description provides that a 60:40 ratio was used as the inflation medium for the device, instead of the 1:1 ratio outlined in the instructions.This inconsistency is not believed to be related to the alleged failure of the complaint device.There is no evidence the customer used any incorrect devices with the balloon catheter that may have contributed to the alleged rupture.A clinical specialist reported that a previously placed stent could have contributed to this incident.Image review confirms a situation where the balloon was at risk for at least puncture.The balloon likely transgressed the stent apices and could have then been cut by the wires.Even without transgression, puncture by the stent ends was possible because the balloon was insufflated perpendicular to the stent ends.Cook has concluded a root cause for this event could not be determined.Cook¿s documentation review suggests that the device was manufactured to specification prior to leaving cook¿s control.Consequently, there is no evidence to suggest items in this lot or similar devices in the field or in house are nonconforming.The complaint was confirmed based on customer testimony.The risk analysis for this failure mode was reviewed and no additional risk mitigation was required or recommended.Cook will continue to monitor for similar complaints.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ATB ADVANCE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9234719
Report Number1820334-2019-02683
Device Sequence Number16245810
Product Code DQY
UDI-Device Identifier00827002441453
UDI-Public(01)00827002441453(17)210814(10)9947959
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063252
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/14/2021
Device Model NumberG44145
Device Catalogue NumberATB5-35-80-14-4.0
Device Lot Number9947959
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/06/2019
Initial Date Received by Manufacturer 10/11/2019
Supplement Date Received by Manufacturer11/06/2019
Initial Report FDA Received Date10/24/2019
Supplement Report FDA Received Date02/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age49 YR